Adverse effects of hydroxy or bad flare? - LUPUS UK

LUPUS UK
24,382 members19,787 posts

Adverse effects of hydroxy or bad flare?

I have been recently diagnosed with borderline connective tissue disease and have been prescribed 200 mg of hydroxy per day (Bristol Laboratories pack).

I took hydroxy for 3 weeks following diagnosis but was advised by rheumstology to come off them until an oral fungal infection had been treated, at which point I was to try the hydroxy again.

I have now been taking it for 3 weeks - the fungal infection took a good 4 weeks to resolve, and am feeling very poorly. The first time on hydroxy I felt fatigued and nauseous with lack of appetite and diarrhoea but this time it seems far worse. I now have insomnia to add to the list, despite the urge to sleep, plus have very low energy.

I plan to ring the rheumy nurse tomorrow for advice. I do not know if it is the hydroxy making me feel this bad or an increase in symptoms due to the connective tissue condition. I have read that hydroxy can be tough on the body at first so do not want to stop taking a medicine that will after a while start to help with symptoms.

I would welcome hearing from the experience of others and would be especially interested to hear if it is usual for the first few weeks on hydroxy to be this tough.

26 Replies
oldestnewest

Welcome Genealogy66.

I first attempted HydroQ in January 2019. It wasn’t until this 3rd attempt that I seem to be able to tolerate it.

What time of the day are you taking it? I take mine @ night , because it was irritating my eyes, but now I feel like I sleep through this irritation.

Also you must eat before taking it. My 2nd attempt was awful in terms of tummy and extra skin complaints.

Maybe try taking it in the evening if you are not already and see if this makes it easier for you xx

3 likes
Reply

Thank you for your reply Lisalou19. It sounds as if this drug gave you the run around too. I am glad that you are able to tolerate it this time round.

I take mine with my evening meal but was wondering whether to switch to taking it in the morning. I have had difficulty getting off to sleep and waking up in the early hours unable to go to sleep again and as insomnia is not usually a problem I think it may be the culprit. I think the GI symptoms are the root cause as one night I woke with stomach cramps and nausea. I suspect taking it in the morning will still give me GI symptoms but the lack of sleep may be making my nausea worse. It sounds like it is a case of trial and error plus perseverance!

Is it helping with your symptoms or is it too early to say?

Once again thank you for your response. x

2 likes
Reply

Hi genealogy

Sorry to read your having problems taking 200 mg Hydroxy. Your taking the Bristol brand which I had problems with. You could ask your GP to write on the prescription either Black rock or Zentiva as they seem to be kinder. You are wise to get your lupus nurses advice as my Gadtro said it can cause diorrhea but luckily it hadn't for me!. Also are you drinking water a lot and taking it with milk can help too.

I had problems with side effects on 400 mg so have dropped it down to 200 mg but it's a shame your struggling on 200 mg!. It's hard to know with these pills if it's them or a flare!. I have found it's helped my joint pain and fatigue and I'm not as good on the lower dose!. If you can persevere it might settle in a few days. Let us know what the nurse says. And good luck. Xx

4 likes
Reply

Thank you misty14. I have been reading about the fillers in the Bristol brand which can cause problems with some people. I have a history of IBS so it may well benefit me to see if I can get a prescription for another brand which is kinder on my tummy. I have noticed that when I take the tablet it seems to burn on its way down and for a while after. I usually take it with a glass of water after eating but your suggestion of taking it with milk is a good one as it will line my stomach and hopefully ease its absorption.

I know exactly what you mean about whether it is the medication causing symptoms or whether it's our condition. Sorry you are finding 200 mg less effective than the higher dose. Perhaps you can increase it slightly with your rheumy's agreement to find an optimum dose.

I'll post how I get on and I hope that your joint pain and fatigue improve. xx

2 likes
Reply

Do try taking with milk and taking in the morning rather than the evening and see if your any better. At least if you try all possibilities your doctor will hopefully be kinder to you. Xx

3 likes
Reply

I took it with milk last night after eating and slept a little bit better but still woke up during the night. Will try taking it in the morning for a few days to see if my sleep at least improves. I'll speak to the regime nurse later today to see what she recommends. x

Reply

I didn't like the aftertaste I got with the Bristol brand one genealogy. Blackrock has suited me much better so I hope it helps you. Thank you for your kind message. I may try 250 mg as I need to do another steroid reduction. There's always the thought that our bodies will get used to it in time. My side effects are much better on 200 mg so I hope same happens for you. Xx

2 likes
Reply

To me they taste like rats poison. Very harsh after taste. I eat before and after x

5 likes
Reply

They do taste dreadful. I take mine in the morning, with a bowl of yoghurt. I found the first 2-3 weeks on hydroxy gave me a lot of nausea, and I was itchy all over, but I persevered and was glad.

1 like
Reply

I've noticed an increase in inflammation/rashes on my legs sin e being on it but it may be a flare or the hydroxy. It is difficult to tell. I usually fruit and yoghurt for breakfast so will take it then. x

Reply

Yes it is so bitter and does leave a nasty aftertaste. Thank you for your kind advice and good luck with your steroid reduction. x

1 like
Reply

Thank you for your lovely messages. Good luck to you with the Hydroxy. Keep us posted. Xx

Reply

When I first started on hydroxy I had heartburn..very unlike me..I now take my meds with goats milk. My latest prescription for hydroxy is the Bristol brand..never had it before..I usually get zentiva or quinoric from my pharmacy.

I would suggest taking it in the morning as it's causing insomnia..at least if u have side effects in the day it's a bit more manageable than in the middle of the night!! I do hope that u settle on it though because it is very effective I've found..good luck xx

Reply

I plan to persevere on it as I have read that alternative medications can have more side effects. Hopefully switching to the morning and possibly trying another brand if I am offered it will help. Good luck with the Bristol brand. xx

2 likes
Reply

Try a different brand, alot of people have trouble with the quinoric one but can tolerate zentiva.. Me included.hope you get on OK with it x

2 likes
Reply

Thank you. From what some have said about the Bristol brand I will definitely ask about changing it if I can. x

Reply

I had insomnia from HCQ, after starting on 400mg and even at third attempt on 100mg...if you have some of the more bizarre side effects like bleaching of hair, it might be a sign of intolerance, as it was with me...I did tell the rheumy I can't even drink tonic water (it contains quinine!). An adverse reaction can happen suddenly, so read through all the potential side effects and stop and as see a doctor if you come out in an all-over rash

Most folk have great benefit from it and bad reactions long-term are uncommon, so here's hoping it's just settling in. All the best! xxx

3 likes
Reply

i cannot drink tonic water either, makes me feel vile. xx

2 likes
Reply

The irony is I like to drink tonic water and it is my go to drink when I am feeling under the weather. x

1 like
Reply

That's a shame. Have to say hate the taste so not missing anything. XX

1 like
Reply

Gosh, you certainly went through the mill with it. I haven't had a rash but I have noticed the inflammation on my legs has worsened but this could be to do with a flare. I will mention it and other symptoms to the nurse when she calls. I hope you are sorted with your meds now. x

1 like
Reply

Zentiva is the brand with little side effect you will have a struggle getting it but try. I take mine with my evening meal. Good luck

2 likes
Reply

Thank you. I have a call out to my rheumy nurse so will see what she advises.

Reply

Since being transferred from black rock brand to Bristol I have had the most noisy digestive system!!! It’s like a constant gurgling especially for the few hours after taking it.

Running joke with my husband that he can hear it louder than the Netflix series stranger things we were watching!

I’m hoping to get back to the other brand... these are sooo bitter tasting too!

2 likes
Reply

Yes, I get a noisy tummy too. In fact it makes me quite windy which has not gone unnoticed by my husband...

2 likes
Reply

Update - not sure if I should post this here or on a new post but the rheumatology nurse advised to come off the hydroxy and wait until my September appointment with the rheumatologist to discuss alternatives. Mindful of the many comments relating to how beneficial hydroxy can be and the issues some can have with the Bristol brand, I suggested that I could perhaps try another brand to see how it goes. I' m now trying to get a GP appointment to get a prescription. Whether it is a flare or a reaction to the hydroxy it seems to make more sense to try a brand which is likely to have more side effects. Thank you to everyone for their helpful comments and encouragement. x

Reply

You may also like...